Alert archive / Alabama / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 309, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 21, 2011, 5:26 PM CDT for St. Clair County, Shelby County, Talladega County, Alabama. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2011, 5:26 PM CDT (22:26 UTC)
- Expired
- Jun 21, 2011, 5:50 PM CDT
- In force
- 24 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Shelby County, AL, St. Clair County, AL, Talladega County, AL
The radar
The Birmingham radar (KBMX), 45 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 5:51 PM CDT | TSTM WND DMG | Vincent, AL | TREE WAS BLOCKING COUNTY ROAD 85 NEAR VINCENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1519 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1076 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -80 m²/s²
- 0-3 km storm-relative helicity
- -76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
941
WUUS54 KBMX 212226
SVRBMX
ALC115-117-121-212315-
/O.NEW.KBMX.SV.W.0309.110621T2226Z-110621T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 PM CDT TUE JUN 21 2011
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL ST. CLAIR COUNTY IN ALABAMA...
NORTHEASTERN SHELBY COUNTY IN ALABAMA...
WESTERN TALLADEGA COUNTY IN EAST CENTRAL ALABAMA...
* UNTIL 615 PM CDT
* AT 526 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR FAYETTEVILLE...OR NEAR TALLADEGA
SPRINGS...AND MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
WILSONVILLE...CHILDERSBURG...TALLADEGA...HARPERSVILLE...VINCENT...
WINTERBORO...ALPINE AND LOGAN MARTIN DAM.
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3345 8606 3310 8633 3310 8649 3311 8653
3354 8637
TIME...MOT...LOC 2226Z 205DEG 25KT 3317 8640
$$
10/ARM2 follow-up statements
576 WWUS54 KBMX 212237 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 537 PM CDT TUE JUN 21 2011 ALC115-117-121-212315- /O.CON.KBMX.SV.W.0309.000000T0000Z-110621T2315Z/ ST. CLAIR AL-SHELBY AL-TALLADEGA AL- 537 PM CDT TUE JUN 21 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN TALLADEGA...NORTHEASTERN SHELBY AND SOUTH CENTRAL ST. CLAIR COUNTIES UNTIL 615 PM CDT... AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CHILDERSBURG...MOVING NORTHEAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... CHILDERSBURG...TALLADEGA...HARPERSVILLE...VINCENT...WINTERBORO... ALPINE...LOGAN MARTIN DAM...ALPINE BAY RESORT...COOSA ISLAND AND COUNTRY CLUB ESTATES. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && TO REPORT SEVERE WEATHER...CALL 1-800-856-0758. LAT...LON 3317 8628 3324 8648 3354 8637 3345 8606 TIME...MOT...LOC 2237Z 205DEG 26KT 3325 8635 $$ 10/ARM
647 WWUS54 KBMX 212250 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 550 PM CDT TUE JUN 21 2011 ALC115-117-121-212300- /O.CAN.KBMX.SV.W.0309.000000T0000Z-110621T2315Z/ ST. CLAIR AL-SHELBY AL-TALLADEGA AL- 550 PM CDT TUE JUN 21 2011 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN TALLADEGA... NORTHEASTERN SHELBY AND SOUTH CENTRAL ST. CLAIR COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. TO REPORT SEVERE WEATHER...CALL 1-800-856-0758. LAT...LON 3317 8628 3324 8648 3354 8637 3345 8606 TIME...MOT...LOC 2250Z 205DEG 26KT 3334 8630 $$ 10/ARM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:49 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jun 21, 3:49 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 349 PM CDT TUE JUN 21 2011 .DISCUSSION... MUCH APPRECIATED AND NEEDED RAINFALL ACROSS CENTRAL ALABAMA TODAY. GOOD LOW LEVEL MOISTURE FEED AROUND THE NORTHEASTERN GULF OF MEXICO SURFACE HIGH. IN THE UPPER LEVELS...UPPER CLOSED LOW SPINNING MOVING SLOWLY NORTHEAST ACROSS THE UPPER PLAIN STATES. SOUTHWEST FLOW ACROSS THE STATE USHERING IN SEVERAL UPPER LEVEL SHORTWAVES ACROSS THE AREA. THIS IS MORE THAN THE NORMAL SUMMERTIME CONVECTION. ACTIVITY IS EXPECTED TO CONTINUE ACROSS THE AREA AS FLOW CHANGES FROM SOUTHWEST TO MORE ZONAL. SHOULD REMAIN IN THIS BETTER THAN NORMAL RAINFALL PATTERN THROUGH THE PERIOD AS LONG SCALE TROUGHING WILL REMAIN THROUGH THE WEEKEND. AS WE MOVE INTO THE BEGINNING OF NEXT WEEK IN OUR EXTENDED...A WEAK SURFACE SYSTEM ATTEMPTS TO EDGE NEAR THE REGION BUT WEAKENS AS A UPPER RIDGE OF HIGH PRESSURE BUILDS OVER THE MUCH OF THE U.S. HAMPERING PROGRESSION OF THE SURFACE SYSTEM...KEEPING US STILL ON THE WET SIDE OF THE FLOW. THIS WILL OPEN US UP TO NORTHWEST TO NORTHERLY UPPER FLOW BY THE LATTER PART OF THE WEEKEND AND THE POSSIBILITY FOR SOME NOCTURNAL MCS STORMS TO POSSIBLY FILTER INTO THE AREA. 08/MNK && .AVIATION...18Z TAF DISCUSSION. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHERN AND WESTERN ALABAMA. THIS GENERAL TREND WILL CONTINUE THROUGH THE EARLY EVENING WHEN COVERAGE SHOULD BECOME MORE ISOLATED DUE TO STABILIZATION. THE MOISTURE RICH ATMOSPHERE WILL ALLOW FOR SOME MVFR CEILINGS TO DEVELOP NEAR SUNRISE THAT SHOULD LIFT TO VFR BY 15Z. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP AS THE TEMPERATURES CLIMB TOMORROW MORNING AND AN UPPER LEVEL TROUGH APPROACHES FROM THE WEST. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY. 88 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 70 88 68 91 68 / 50 60 40 30 30 ANNISTON 70 89 70 91 69 / 50 60 40 30 30 BIRMINGHAM 72 89 70 92 70 / 50 70 40 30 30 TUSCALOOSA 73 91 71 93 71 / 50 70 30 30 30 CALERA 71 90 70 91 70 / 50 60 40 30 30 AUBURN 70 92 70 90 68 / 20 50 40 40 20 MONTGOMERY 73 94 72 91 71 / 20 60 40 40 20 TROY 71 93 71 91 69 / 20 40 40 40 20 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 08/88
Hazardous weather outlook, Jun 21, 12:52 PM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1252 PM CDT TUE JUN 21 2011 ALZ011>015-017>050-221749- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1252 PM CDT TUE JUN 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 21, 4:49 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
449 PM CDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG 1 NE SNEAD 34.13N 86.39W
06/21/2011 BLOUNT AL EMERGENCY MNGR
TREE DOWN ON HWY 75 NORTH ON THE BLOUNT AND MARSHALL
COUNTY LINE.
&&
JTALLEYLocal storm report, Jun 21, 5:02 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
502 PM CDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG ALTOONA 34.03N 86.33W
06/21/2011 ETOWAH AL EMERGENCY MNGR
TREES DOWN ON LITTLETON RD ATTALA AND THRASHER RD ALTOONA
&&
MBAERSpecial weather statement, Jun 21, 5:14 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
514 PM CDT TUE JUN 21 2011
ALZ027-028-036-212300-
CLAY AL-COOSA AL-TALLADEGA AL-
514 PM CDT TUE JUN 21 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALLADEGA...NORTHERN
COOSA AND WESTERN CLAY COUNTIES UNTIL 600 PM CDT...
AT 512 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BLUE SPRINGS TO HATCHET...
AND MOVING NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
TALLADEGA SPRINGS...
GOODWATER...
SYLACAUGA...
CHILDERSBURG...
TALLADEGA...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3299 8606 3305 8651 3312 8648 3312 8646
3314 8647 3328 8639 3330 8636 3332 8637
3335 8635 3335 8634 3336 8635 3348 8628
3341 8581
TIME...MOT...LOC 2214Z 211DEG 27KT 3310 8648 3306 8614
10/ARMLocal storm report, Jun 21, 5:20 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
520 PM CDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM TSTM WND DMG 3 ENE IRONDALE 33.55N 86.65W
06/21/2011 JEFFERSON AL EMERGENCY MNGR
TREE ON HOUNSE ON ROCK RIDGE ROAD IN MOUNTAINBROOK. TREES
DOWN ON ROBERT SMITH DRIVE IN HOMEWOOD.
&&
JTALLEYLocal storm report, Jun 21, 5:22 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
522 PM CDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM TSTM WND DMG 2 ENE SPRINGVILLE 33.78N 86.44W
06/21/2011 ST. CLAIR AL EMERGENCY MNGR
TREE DOWN BLOCKING HIGHWAY 11, PINE MOUNTAIN ROAD, AND
HWY 174
&&
JTALLEYLocal storm report, Jun 21, 5:26 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 PM CDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM TSTM WND DMG 3 NW PELL CITY 33.59N 86.31W
06/21/2011 ST. CLAIR AL EMERGENCY MNGR
TREE DOWN ON OLD WAGON ROAD, HWY 231 AT OLD BEAVERS ROAD,
BUCK VALLEY ROAD, VILLAGE SPRINGS ROAD.
&&
JTALLEYThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 9:50 PM CDT | Special Weather Statement | BMX | Lamar | 25 min |
| Jun 20, 10:04 PM CDT | Special Weather Statement | BMX | Fayette | 26 min |
| Jun 21, 12:09 PM CDT | Special Weather Statement | BMX | Etowah, St. Clair | 51 min |
| Jun 21, 1:00 PM CDT | Special Weather Statement | BMX | Etowah | 30 min |
| Jun 21, 1:14 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 26 min |
| Jun 21, 1:19 PM CDT | Special Weather Statement | BMX | Calhoun | 41 min |
| Jun 21, 1:30 PM CDT | Special Weather Statement | BMX | Greene, Pickens | 45 min |
| Jun 21, 1:37 PM CDT | Special Weather Statement | BMX | Tallapoosa | 38 min |
| Jun 21, 1:48 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Tuscaloosa | 20 min |
| Jun 21, 2:01 PM CDT | Special Weather Statement | BMX | Calhoun | 44 min |
| Jun 21, 2:08 PM CDT | Special Weather Statement | BMX | Blount | 52 min |
| Jun 21, 2:19 PM CDT | Special Weather Statement | BMX | Elmore | 41 min |
| Jun 21, 2:23 PM CDT | Special Weather Statement | BMX | Fayette, Tuscaloosa | 52 min |
| Jun 21, 2:35 PM CDT | Special Weather Statement | BMX | Bibb, Shelby | 40 min |
| Jun 21, 2:40 PM CDT | Special Weather Statement | BMX | Etowah | 50 min |
| Jun 21, 3:03 PM CDT | Special Weather Statement | BMX | Blount, Jefferson | 57 min |
| Jun 21, 3:24 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, St. Clair, Shelby | 51 min |
| Jun 21, 3:36 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Shelby, Talladega | 39 min |
| Jun 21, 3:53 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah, St. Clair | 52 min |
| Jun 21, 4:06 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Etowah, St. Clair, Talladega | 39 min |
| Jun 21, 4:43 PM CDT | Special Weather Statement | BMX | Cherokee | 47 min |
| Jun 21, 5:14 PM CDT | Special Weather Statement | BMX | Talladega | 46 min |
| Jun 21, 6:32 PM CDT | Special Weather Statement | BMX | Etowah | 43 min |
| Jun 21, 6:57 PM CDT | Special Weather Statement | BMX | Lowndes | 48 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.